Georgia, 2019Hail and Damaging Winds in Georgia, May 10 to 15, 2019
May 10 to 15, 2019 · NWS FFC · 18 events in 12 counties and zones
Strong to severe thunderstorms impacted much of north and central Georgia overnight on the 10th and again late in the day on the 11th. Many events were a result of thunderstorm wind damage with isolated reports of severe hail (around 1 inch).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $229,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms impacted much of north and central Georgia overnight on the 10th and again late in the day on the 11th. Many events were a result of thunderstorm wind damage with isolated reports of severe hail (around 1 inch).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 10, 2:06 PM EST, 8 hours 49 minutes earlier.
Area forecast discussion, May 10, 2:06 PM EST, 8 hours 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
306 PM EDT Fri May 10 2019
.SHORT TERM /Tonight through Saturday Night/...
Well it has certainly turned out to be a quieter day than models
had projected a couple of days ago as post shortwave environment
from yesterday is much much drier. Precipitable water values have
increased to over an inch but just barely north of I20. As a
result of this and subtle ridging ahead of next shortwave, the
only area with any showers at all currently is over our far SE
zones. Lots of events going on this evening including some
graduations and really just anticipate slight chance to low end
chance pops or hit and miss typical summertime activity.
Thunderstorms looking harder to come by, but there still remains a
good instability axis for the SE sections so could get some
enhanced vertical growth in storms later this afternoon.
Otherwise, watching MCV to the west which some hi res was showing
developing into a strong squall line just like last evening. Based
on trends and newer hi res coming in, this looks less likely and
should just see a line of showers and maybe an embedded
thunderstorm for far western portions after midnight based on
current timing.
Shortwave to move across late in the overnight period and should
see a large area of light to moderate rain developing through Sat
morning. Still look on target for categorical pops but the
placement north or south of this axis remains in question as does
the degree of instability we are able to get in the afternoon. At
this time, it appears best chances for high QPF looks to be across
the far northern tier with around an inch for through Sat.
Redevelopment of thunderstorms looks most likely along the
southern end of this rain shield to affect portions of Central GA
Sat afternoon.
Deese
.LONG TERM /Sunday through Friday/...
Only tweaks to the long term based on the latest guidance.
A wet and stormy Sunday can still be expected.
BDL
&&
.PREV DISCUSSION... /Issued 348 AM EDT Fri May 10 2019/
LONG TERM /Saturday Night through Thursday/...
The latter half of the weekend is still progged to be wet, but the
first part of next week will feature dry weather and slightly below
normal temps. The temps will slowly moderate through the remainder
of the week and small chances for pops will also return.
Stalled frontal boundary will continue near northern Ga through
Sunday. Along and south of this boundary, the summer-like abundantly
moist airmass will provide the fuel for waves of showers and
thunderstorms. Several perturbations in the flow aloft will move
east in the flow aloft, providing ample lift and helping to steepen
mid level lapse rates. Currently, the steepest mid level lapse rates
coincide with decent surface instability and a mid level shortwave
Saturday night. With no change in airmass on Sunday and models
are also progging another stronger mid/upper level disturbance
moving through during the day, the potential for severe weather
will increase. The front and a surface low pressure wave should
move though on Monday. A much drier and cooler airmass will settle
across the area for the first half of the week. A slow moderation
in temps should occur by the end of the week.
Thunderstorms could become more organized around any mid/upper level
disturbance that moves through. If this occurs, the potential for
severe weather will increase. The main hazards from severe
thunderstorms would be damaging wind gusts. However, large hail
and an isolated tornado cannot be ruled out. The exact rounds of
shra/tsra will be hard to time, so interested parties should
remain weather aware since outdoor activities are becoming more
and more popular.
NListemaa
.AVIATION...
18Z UPDATE...
After a LIFR start, conditions have improved markedly across the
area with almost SKC conditions at CSG and ATL. Complex over
Mississippi will make VERY slow progress toward the local area and
have only included a low confidence TEMPO aft 04Z for most of the
ATL terminals. More sustained and substantial SHRA activity will
move in late tonight into Saturday morning to go along with MVFR
cigs. This could transition into TSRA by Sat afternoon but will
let next shift have a closer look. Winds will be tricky as they
have gone SSW at ATL but should go back SE overnight and than SSW
tomorrow.
//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA chances tonight.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 66 79 65 78 / 40 80 70 80
Atlanta 67 79 66 76 / 40 80 70 90
Blairsville 61 72 61 71 / 60 90 80 90
Cartersville 65 78 65 75 / 60 80 80 90
Columbus 68 83 68 80 / 40 60 70 80
Gainesville 65 75 65 74 / 50 80 80 90
Macon 67 84 67 80 / 40 70 70 70
Rome 65 78 64 76 / 60 80 80 90
Peachtree City 66 81 65 77 / 40 80 70 90
Vidalia 67 88 69 87 / 40 60 60 70
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, May 10, 10:50 AM EST, 12 hours 5 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Peachtree City GA
1150 AM EDT Fri May 10 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Fri May 10 2019
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This afternoon and Tonight...
Scattered thunderstorms are expected this afternoon into
tonight across north and central Georgia. A few storms
could be strong to severe. The primary hazards with the
strongest storms will be damaging winds, frequent lightning
and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Showers and thunderstorms can be expected Saturday into early Monday.
Some storms could be strong to severe Saturday and Sunday. The
primary hazards with the strongest storms will be damaging
winds and frequent lightning. Large hail will also be possible.
Heavy rain with localized flooding will be possible and
most likely over north Georgia. An isolated tornado will be
possible and most so on Sunday.
There will be a slight chance of thunderstorms Wednesday night and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 10, 5:00 PM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT Fri May 10 2019
GAZ108-102230-
Wilcox GA-
600 PM EDT Fri May 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILCOX COUNTY UNTIL
630 PM EDT...
At 559 PM EDT...a strong thunderstorm was over Rochelle, or 9 miles
southwest of Abbeville. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Rochelle and Owensboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3186 8355 3203 8349 3199 8332 3185 8342
3185 8350
TIME...MOT...LOC 2159Z 199DEG 3KT 3192 8345
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 10, 5:08 PM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT Fri May 10 2019
GAZ106-108-102230-
Crisp GA-Wilcox GA-
608 PM EDT Fri May 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CRISP AND SOUTHWESTERN
WILCOX COUNTIES UNTIL 630 PM EDT...
At 607 PM EDT...a strong thunderstorm was over Pitts, or 13 miles
west of Abbeville. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Pitts, East Crisp, Pope City and Seville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3188 8354 3196 8369 3202 8361 3208 8355
3205 8348
TIME...MOT...LOC 2207Z 199DEG 3KT 3195 8353
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 10, 5:30 PM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
630 PM EDT Fri May 10 2019
GAZ105-106-108-102300-
Crisp GA-Dooly GA-Wilcox GA-
630 PM EDT Fri May 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRISP...SOUTHEASTERN
DOOLY AND WILCOX COUNTIES UNTIL 700 PM EDT...
At 629 PM EDT...a strong thunderstorm was over Rochelle, or 10 miles
west of Abbeville. This storm was nearly stationary.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cordele, Abbeville, Rochelle, Pineview, Pitts, East Crisp, Antioch
Church, Pope City, Seville, Hatley, Pleasant View, Tremont and
Owensboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3187 8359 3196 8374 3212 8359 3212 8355
3202 8329 3201 8330 3200 8329 3185 8339
3185 8351
TIME...MOT...LOC 2229Z 199DEG 3KT 3195 8348
HAIL...0.75IN
WIND...50MPHSpecial weather statement, May 10, 10:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1127 PM EDT Fri May 10 2019
GAZ052-053-066-110415-
Coweta GA-Troup GA-Heard GA-
1127 PM EDT Fri May 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR COWETA...NORTHEASTERN TROUP AND
EASTERN HEARD COUNTIES UNTIL 1215 AM EDT...
At 1127 PM EDT...a strong thunderstorm was near Franklin...moving
east at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Newnan, Franklin, Hogansville, Grantville, Luthersville, Moreland,
Sharpsburg, Turin, Haralson, East Newnan, Corinth, Arnco-Sargent,
Powers Crossroads, Handy, Harrisonville, Thomas Crossroads and
Madras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3349 8467 3323 8456 3322 8462 3322 8465
3323 8465 3322 8469 3323 8470 3323 8471
3322 8472 3322 8485 3319 8485 3319 8486
3318 8486 3313 8513 3332 8518
TIME...MOT...LOC 0327Z 250DEG 24KT 3323 8507
WIND...40MPHThunderstorm Wind, Coweta
- When
- May 10, 10:55 PM EST to 11:00 PM EST
- Where
- Coweta County, 1.34 mi ESE of Welcome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 33.390, -84.860
Dispatch reported at least 2 trees down along Welcome Rd just before Hwy 34.
Thunderstorm Wind, Gordon
- When
- May 11, 3:24 AM EST to 3:29 AM EST
- Where
- Gordon County, 1.33 mi ENE of Plainville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.410, -85.010
Emergency manager reported damages to gas station metal canopy. Portions of the roof were peeled off due to strong winds.
Thunderstorm Wind, Dawson
- When
- May 11, 5:15 AM EST to 5:20 AM EST
- Where
- Dawson County, 3.08 mi NE of Afton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.530, -84.190
Local fire department reported multiple trees down along Bailey Waters Road near Hwy 52. Ground was also covered by pea sized hail.
Thunderstorm Wind, White
- When
- May 11, 6:18 AM EST to 6:23 AM EST
- Where
- White County, 0.57 mi E of Leaf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -83.660
Trees and powerlines reported down along Duncan Bridge Road.
Thunderstorm Wind, White
- When
- May 11, 6:25 AM EST to 6:30 AM EST
- Where
- White County, 0.9 mi SE of Leaf
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -83.660
White county EMA reported multiple power poles snapped along Duncan Bridge Road, just north of Hwy 254. Time estimated from radar.
Thunderstorm Wind, White
- When
- May 11, 6:27 AM EST to 6:32 AM EST
- Where
- White County, Leaf
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -83.670
White County EMA reported two chicken houses sustained some roof damage along Hwy 115, just west of Duncan Bridge Road. Additional trees were uprooted. one on a house near the Chattahoochee Baptist Church. Time estimated based on radar.
Thunderstorm Wind, Sumter
- When
- May 11, 2:24 PM EST to 2:29 PM EST
- Where
- Sumter County, 0.69 mi S of Americus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -84.230
Sumter County EMA reported trees and powerlines down near the intersection of Harrold Ave and West Furlow Street.
Thunderstorm Wind, Sumter
- When
- May 11, 2:36 PM EST to 2:41 PM EST
- Where
- Sumter County, 0.91 mi NE of Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.010, -84.120
Sumter County EMA reported a tree down across the road near the intersection of Hwy 280 and Brickyard Road.
Hail, Twiggs
- When
- May 11, 2:42 PM EST to 2:47 PM EST
- Where
- Twiggs County, 3.61 mi NE of Bullard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.670, -83.460
Public reported dime to quarter sized hail along I-16 west of Jeffersonville.
Thunderstorm Wind, Dooly
- When
- May 11, 2:51 PM EST to 2:56 PM EST
- Where
- Dooly County, 2.93 mi E of Drayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -83.900
Dooly County EMA reported a large tree down near the intersection of Ayers Rd and Franklin Rd, in addition to numerous power outages in the the area.
Thunderstorm Wind, Houston
- When
- May 11, 3:09 PM EST to 3:14 PM EST
- Where
- Houston County, 1.36 mi ENE of Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.340, -83.760
Houston County EMA reported power lines down on Hwy 26, just east of I-75. Time estimated from radar.
Thunderstorm Wind, Houston
- When
- May 11, 3:18 PM EST to 3:23 PM EST
- Where
- Houston County, 1.88 mi ENE of Elko to 1.55 mi E of Elko
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.340, -83.670
Houston County EMA reported multiple trees down along Ellis Road, between Flournoy Road and Grovania Road. An additional tree was snapped just east of this location, along Holt Road.
Thunderstorm Wind, Houston
- When
- May 11, 3:24 PM EST to 3:29 PM EST
- Where
- Houston County, 1.17 mi W of Sand Bed
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -83.640
Houston County EMA reported a power pole broken at Saddle Creek Rd and Arena Rd.
Thunderstorm Wind, Bibb
- When
- May 11, 3:30 PM EST to May 15, 3:35 PM EST
- Where
- Bibb County, 1.35 mi ENE of Lanier Hgts to 0.3 mi NW of Duresville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.860, -83.630
Macon-Bibb County EMA reported a couple of trees down between the intersection of Jackson Springs Rd and Nottingham Drive and Recreation Road over East Macon. Time estimated from radar.
Thunderstorm Wind, Wilcox
- When
- May 11, 3:35 PM EST to 3:40 PM EST
- Where
- Wilcox County, 0.69 mi N of Abbeville
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 31.990, -83.300
A portion of a rood to the Abbeville supermarket was blown off during a thunderstorm , landing in the parking lot and resulting in minor damage to 3 vehicles. Two people sustained minor injuries, mainly cuts from glass.
Thunderstorm Wind, Twiggs
- When
- May 11, 3:43 PM EST to 3:48 PM EST
- Where
- Twiggs County, 1.5 mi SSW of Jeffersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -83.360
Twiggs County EMA reported multiple trees down along I-16 near Hwy 96.
Hail, Oglethorpe
- When
- May 11, 4:36 PM EST to 4:41 PM EST
- Where
- Oglethorpe County, 1.34 mi WSW of Smithonia
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.990, -83.200
Oglethorpe County EMA reported quarter sized hail in he Beaver Dam Lake area. Time estimated from radar.
Thunderstorm Wind, Emanuel
- When
- May 11, 4:58 PM EST to 5:03 PM EST
- Where
- Emanuel County, 0.9 mi NE of Swainsboro to 1.9 mi S of Dellwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.610, -82.320
Emanuel County EMA reported multiple trees down between US 1 (and Business 1) and Colegrove Drive in Swainsboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, May 10, 2019$130,000 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20198 events
- Hail and Damaging Winds in New York, May 10, 2019$10,000 · 1.25 in hail · 5 events
- Flooding in South Dakota, May 10 to 15, 20194 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10, 20193 events
- Flash Flood and Debris Flow in California, May 10 to 11, 20190.75 in hail · 3 events
- Flooding in Maryland, May 10 to 11, 20193 events
- Hail in Texas, May 10, 20191 in hail · 1 event
- Damaging Wind in Montana, May 10, 201952 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837762, 837763, 837764, 837765, 837766, 837768, 837769, 837771, 837781, 837773, 837774, 837776, 837777, 837778, 837779, 837780, 837785, 837787.